What are rebound headaches and analgesic overuse?
When the occasional headache strikes, most of us take an over-the-counter (OTC) analgesic, such as acetaminophen, ibuprofen, aspirin, or a pain-relief medication containing caffeine. While OTC analgesics can help relieve headache pain they must be taken correctly — or they could actually make your headaches worse.
The overuse or misuse of analgesic drugs — exceeding labeling instructions (such as taking the medications three or more days per week) or not following your healthcare provider’s advice — can cause you to "rebound" into another headache.
When the pain reliever wears off, you may experience a withdrawal reaction, prompting you to take more medication. This only leads to another headache and the desire to take yet more medication. So the cycle continues until you start to suffer from chronic daily headaches, with more frequent headaches and more severe pain.
What other problems can analgesic overuse cause?
Analgesic overuse appears to interfere with the brain centers that regulate the flow of pain messages to the nervous system, making headache pain worse.
This rebound syndrome is especially dangerous if your medication contains caffeine, which is often included in many analgesics to speed up the reaction of the other ingredients. Caffeine in medications can be helpful. But if you take these medications while consuming it from other sources (coffee, tea, soft drinks, or chocolate), you are more likely to suffer a rebound headache.
In addition to the rebound headache, overuse of analgesics can lead to addiction, more intense pain when the medication wears off, and possible serious side effects.
Which analgesics can cause rebound headaches?
Many commonly used immediate-relief medications, when taken in large enough amounts, have been found responsible for causing rebound headaches.
Studies are being done indicating that medications once thought of as "safe" are the likeliest culprits. Among these medications are:
- Sinus relief medications
- Nonsteroidal anti-inflammatory drugs (or NSAIDs, such as ibuprofen and naproxen)
- Sedatives for sleep
- Codeine and prescription narcotics
- OTC combination headache remedies containing caffeine (such as Anacin®, Excedrin®, Bayer Select®, and others)
Other medications commonly associated with rebound headaches are ergotamine preparations:
- Bel-Phen-Ergot S®
- Cafatine PB®
Butalbital combination analgesics:
- Goody's® Headache Powder
- Opiates (codeine)
Triptans, which are medications specifically for migraines, taken more than two times per week, can also cause rebound:
Small amounts of these medications per week may be safe (and effective). At some point, however, their continued use leads to the development of low-grade headaches that just will not go away.
Taking larger or more frequent doses of the immediate-relief medication causing the problem is not recommended. This exposes the person to a higher level of the medication's harmful ingredients, which makes the headache worse — and may cause it to continue indefinitely.
What is the treatment of rebound headaches?
Rebound headaches are a progressive syndrome, meaning they will continue to get worse until you receive the proper treatment. It is important to recognize what is happening and get medical attention from a headache specialist.
Usually, discontinuing the medication, or gradually tapering the dose combined with carefully administered abortive or preventive headache medications, will lead to more easily controlled headaches. You will probably be asked to record your headache symptoms, noting the frequency and duration of the headaches.
Some patients may need to be "detoxified" under more carefully monitored medical conditions. Patients taking large doses of sedative hypnotics, sedative-containing combination headache pills, or narcotics such as codeine or oxycodone may need to be admitted to the hospital so they can be detoxified and recover under supervision, or be treated in an outpatient infusion room.
Unfortunately, for many chronic daily headache sufferers, detoxification for the first several weeks leads to increasing headaches. Supervision and treatment by a headache specialist are very important.
Eventually, the headaches disappear and will then just come and go normally. Patients then find that prescribed preventive medications are more effective.
How can rebound headaches be prevented?
- Always follow the labeling instructions of your medications and the advice of your healthcare provider.
- Use pain-relieving medications on a limited basis, only when necessary. Take the smallest dose needed to relieve your pain. Do not use headache relief medications more than once or twice a week, unless instructed otherwise by your healthcare provider.
- Before taking any OTC medication, including common analgesics and antihistamines, ask your healthcare provider if the medication has any potential for interacting with your current prescription medications.
- Avoid caffeine-containing products while taking a pain-relieving medication, especially medication that already contains caffeine.
© Copyright 1995-2016 The Cleveland Clinic Foundation. All rights reserved.
This information is provided by the Cleveland Clinic and is not intended to replace the medical advice of your doctor or health care provider. Please consult your health care provider for advice about a specific medical condition. This document was last reviewed on: 6/15/2016...#6170